News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Xanax - Worried about Seizures


 aurora88 - Fri Jul 16, 2010 8:38 am

I was prescribed Xanax for my anxiety a few days ago. I am taking the oral pills, .25 mg, as needed. How common are seizures when taking Xanax? I am worried about possibly having a seizure when I come off the drug. I know I probably won't use it every day, maybe just a few times a week. Is this enough to develop a dependence and possibly have seizures when coming off the drug? Thanks, Doctor.
 Debbie Miller, RN - Sat Jul 17, 2010 1:31 pm

User avatar Hello,
There is no way to predict rare and unusual effects of medications in an individual but taken as prescribed I do not see that seizures is a common side effect. There have been reports of seizures in people coming off this drug suddenly so if you have used it a while you should gradually reduce the dosage rather than stopping it suddenly. Again, this is not common.

Best wishes.
 aurora88 - Sun Jul 18, 2010 10:13 am

Thanks, Debbie. Reluctantly, I took it Friday evening. I took half a pill (0.125 mg) since I was a little anxious about taking it. It made me feel WEIRD. Just not right. It made me feel like I would forget to breathe, or I'd have to breathe in a different way. I eventually got used to it, but I felt like a zombie. At the time, I was watching funny TV shows with my boyfriend's parents. But I didn't really laugh for the first 2 hours after taking it. Maybe I felt too freaked out about my current state. I noticed I was also having weird muscle spasms. They happened mostly in my legs and feet, off and on. I didn't sleep much that night.

Prior to this (and prior to being prescribed Xanax), my boyfriend's mom gave me half of one of her Ativans (half of a 1 mg pill.) I took this about 2 weeks prior to the Xanax and it seemed to be much gentler than Xanax. It as prescribed to her in 2005, so maybe it was losing its potency? I'm not sure, but I didn't get muscle twitches or anything weird. I felt like I was able to function close to normal--not so heavily impaired compared to the Xanax.
 Faye Lang, RN, MSW - Sun Jul 25, 2010 11:47 am

Hello, aurora88,

Until Debbie sees your update, I'll add a little bit of reassurance. Your feelings after taking your Xanax probably was more related to your anxiety, but it's possible that the medication isn't the best match for your individual metabolism and chemistry. That would be highly unusual, but I can't say it's impossible. Since you felt you had a good result with Ativan, although it is never a good idea to take someone else's prescription medication, your next step is to tell your doctor exactly what you have said in this forum. Your doctor is the best person to evaluate if Ativan would be the best approach, or if an adjustment in dosage with the Xanax is needed, or even if a totally different medication is indicated. Please see your doctor at your earliest convenience and discuss your concerns in detail. Sometimes it's helpful to keep a daily record of your symptoms, including the symptom, when it started, how long it lasted, what helped or made it worse, what you were doing when it started, and any other information you think is important. Include the times you take your medication(s). Your record can help your doctor see how the medication is working or not working, take note of any patterns, and assess the impact of your symptoms on your life.

Good luck to you!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here